Meds allergy ?
Jan 5, 2007
I hope you can give me some advice as I am very worried , I am Japanese gay man living in Tokyo.
After a terrible year of wondering , I was diagnosed HIV Aug '05. Then Nov '06 my CT4 count went to 188 and my VL 7,300 So I started on a course of Meds, 'REYATAZ' 150mg x 2 tablets ,'NORVIR(RITONAVIR)' SOFT CAPSULE x 1 capsule 'TRUVADA' x1 tablet. I was very nervous about starting Meds and after a week my lower body burst in a rash (red/purple spots all over my legs.) My skin doc. told me to stop the Meds and put me on a course of Prednisolome (steroid) The rash cleared after a few days. Other side effects from the Meds was the whites of my eyes went yellow and dizzy and easily tired. I have no history of Allergy.
One month later Dec'06 , I started on a new course of Meds 'EPZICOM' 1 tablet 'NORVIR(RITONAVIR)' SOFT CAPSULE x 2 capsule 'LEXIVA' 2 tablets for a daily dosage. The same thing happened after 9 days, My whole body burst out in a rash and I was back on Prednisolome (steroid) and stopped taking the Meds.
I started taking these in the morning but because of work after 2 days I changed my plan to take them in the evening . I got red in my left eye, headache, dry skin and a fever, sweat on my arm and armpits and some rash. This faded away after a few days but by Day 9,the skin rash covered the top half of my body. So my doc decided to cut Norvir. He believed this caused the rash.
At the hospital, I had an intravenous drip injection of steroid. And I was on 2 tablets of PREDNISOLONE (steroid) 5mg (after breakfast and lunch) and 1 ALESION (for allergy)... So I took a Epzicom and 2 Lexiva that night before going to bed. But the next day (Day10), my skin rash got worse and allergic purpura on my legs appeared again. I went back to hospital again and had a long discussion. We should give it up and will try twice-a-day medication with a new course to start from February.
I don't know if this is good news , but when I first stared Meds, my CT4 count was 188 and my VL 7300, after just 10 days when I had to stop because of the rash, my CT4 rose back to 220 and my VL decreased to less than 400.
This is the history of my medication so far. What kind of allergy do I have? I am so scared what would I do if I can not find medication which fits my body. Please give me your advice, I feel alone as in Japan HIV status is not all socially acceptable. I am sorry for such a detailed email.My long tern BG helped me write this and I am using his email address. We read The Body all the time and thanks you for so much for your dedication
Response from Dr. Henry
Interesting and challenging situation. Impressive rashes to protease inhibitors are not very common but can be seen. What your doctor did makes some sense to me it is just that the outcome has not been good so far. I might consider trying quite a different regimen in order to see if you can tolerate a regimen that would be expected to suppress your virus. Once doing well with suppressed virus can perhaps introduce one other medicine at a time to see if there is evidence for an actual allergy (immune reconstitution can sometimes mask as an allergy), Susutve (Stocrine=efavirenz) + AZT + 3TC might be worth trying. If you are allergic to 3TC as manifested by yet another rash (and its cousin drug FTC--those have been in all of your regimens so far) then perhaps trying ddI as the 2nd NRTI would be worth an effort. Good luck! KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Many Times Can You Use The Needle For Finger Prick Test With Hiv?
- How Soon Can U Get Tested For Hiv After Using A Dirty Needle?
- Can You Get Hiv If You Share Drinks With A Person Who Has It?
- Is Getting Hiv After One Time Act Unlikely?
- Is Hiv Infection From Female To Male Low Risk?
- False Negative Hiv Test Is Doctor Lying
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.